Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The spectral characterization of normal hyperbolicity

Author: Richard Swanson
Journal: Proc. Amer. Math. Soc. 89 (1983), 503-509
MSC: Primary 58F15
MathSciNet review: 715875
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In many cases hyperbolicity in dynamical systems can be expressed in terms of the spectrum of some canonically associated linear operator; e.g., the linearization at a fixed point. Such a characterization is known for Anosov diffeomorphisms and flows. We construct a vector bundle map, based on the tensor product, whose spectrum is decisive for detecting the normal hyperbolicity of a flow or diffeomorphism at an invariant manifold. This resolves a problem raised by Hirsch, Pugh and Shub. In the case of flows, our operator admits an infinitesimal formulation, which allows us to prove that normally hyperbolic systems are stable under reparameterization in many cases.

References [Enhancements On Off] (What's this?)

  • [1] E. Akin, The metric theory of Banach manifolds, Lecture Notes in Math., vol. 662, Springer-Verlag, New York, 1978. MR 507449 (80g:58009)
  • [2] C. Chicone and R. Swanson, Spectral theory for linearizations of dynamical systems, J. Differential Equations 40 (1981), 155-167. MR 619131 (82h:58039)
  • [3] M. W. Hirsch, C. C. Pugh and M. Shub, Invariant manifolds, Lecture Notes in Math., vol. 583, Springer-Verlag, Berlin, Heidelberg and New York, 1977. MR 0501173 (58:18595)
  • [4] R. Mãne, Persistent manifolds are normally hyperbolic, Bull. Amer. Math. Soc. 80 (1974), 90-91. MR 0339283 (49:4043)
  • [5] J. Mather, Characterization of Anosov diffeomorphisms, Indag. Math. 30 (1968), 479-483. MR 0248879 (40:2129)
  • [6] J. F. Selgrade, Isolated invariant sets for flows on vector bundles, Trans. Amer. Math. Soc. 203 (1975), 359-390. MR 0368080 (51:4322)
  • [7] R. Swanson, The spectrum of vector bundle flows with invariant subbundles, Proc. Amer. Math. Soc. 83 (1981), 141-145. MR 620000 (83a:58078)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F15

Retrieve articles in all journals with MSC: 58F15

Additional Information

Keywords: Normally hyperbolic, invariant manifolds, vector bundle flows
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society